Virginia, 2020

Dense Fog in Virginia, March 24, 2020

March 24, 2020 · NWS LWX · 7 events in 7 counties and zones

Clearing skies, light winds, and lingering moisture trapped beneath a subsidence inversion led to the development of dense fog across portions of Central Virginia.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Clearing skies, light winds, and lingering moisture trapped beneath a subsidence inversion led to the development of dense fog across portions of Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 24, 3:02 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 24, 3:02 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
402 AM EDT Tue Mar 24 2020

.SYNOPSIS...
High pressure will build overhead briefly today. Low pressure
will pass to the south tonight then strengthen off the Mid
Atlantic coast Wednesday. High pressure will briefly return by
Thursday before a slow moving front approaches at the end of
the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure is east of Cape Cod this morning while high
pressure is over the Great Lakes. Low level clouds are trying to
scatter out but am not sure if they will completely go away
today due to a subsidence inversion. Where clearing occurred
first in the central Shenandoah Valley and central Virginia,
some fog is developing, some of which is dense. May need to
hoist a Dense Fog Advisory if the fog becomes more widespread.

Even if low clouds are able to break up today, high/mid level
clouds will be increasing by this afternoon ahead of an
approaching shortwave trough. Precipitation should stay
southwest of the area through sunset. High temperatures will
rise into the 50s to around 60.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The shortwave will slowly cross the area tonight into Wednesday,
while attendant surface low pressure will track from the
Tennessee Valley toward Cape Hatteras, then strengthen as it
moves off the coast Wednesday afternoon. This low track has
trended more suppressed, which puts us entirely on the cool side
of the system. Rain will enter from the southwest this evening,
and should overspread all locations by daybreak. Higher
precipitable water values and frontogenetical forcing will
scrape southern parts of the CWA, so moderate rains and the
highest totals will generally be limited to this area. Other
areas will experience a light soaking rain, with amounts
generally between one half and one inch. With the southern
trend, there is some potential that some wet snow could mix in
on the highest ridges (above 3000 feet), but am not forecasting
any accumulation at this time. Temperatures will fall into the
40s tonight and likely fail to top 50 in most areas Wednesday.

The rain will taper off by early Wednesday evening if not
sooner. Clouds may take time to clear Wednesday night though,
but if they do, some fog isn't out of the question as high
pressure quickly builds in from the west. Lows will be in the
30s.

High pressure will cross the area Thursday and move to the
southeast Thursday night. There should be a good amount of sun
through the day, helping temperatures rise into the upper 50s to
mid 60s, since there isn't much cold advection behind the
departing low. Meanwhile low pressure will be passing well to
the north along the St. Lawrence Valley, and its trailing front
will approach from the north late Thursday night. Some showers
may be found along the front, although there is still a good bit
of model spread about how quickly these showers will arrive.
Lows will be in the 40s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure will be settling offshore the SE CONUS while a frontal
boundary lingers over our area on Friday, and another high pressure
is centered over eastern Canada. Aloft, a subtropical ridge will be
settled across the Gulf states, with zonal flow and pulses of
shortwave energy over our region. Rain chances are expected Friday
as this pattern remains over us.

Low pressure located over the Central Plains will track NE Friday
into Friday night as the mid level cut-off low moves over the Great
Lakes. As this system continues to move NE, it will lift the
boundary stalled over our area as a warm front on Saturday. This
will allow for continuing unsettled conditions, especially near and
north of the boundary. However, location of the boundary will play a
role on how this forecast plays out. The low pressure system will
then move across northern New England Sunday into Sunday night
bringing its associated cold front through our area. High pressure
builds behind the front Monday into Tuesday.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
VFR cigs remain across much of the area this morning and may go
between BKN and SCT for much of the day. Only impactful weather
is at CHO, where fog/low stratus has formed and will likely
continue until an hour or two after sunrise. Fog may form
elsewhere but looks less likely. VFR will continue into this
evening with light winds as high pressure crosses.

Low pressure will pass to the south tonight into Wednesday,
bringing a period of light to moderate rain from late tonight
through Wednesday afternoon (though it will be tapering by that
time). Conditions will likely drop to IFR through this period.
Even though the rain will exit by Wednesday night, sub-VFR
clouds could linger, or if they do clear, fog could form.

VFR expected Thursday and much of Thursday night with high
pressure. A cold front will approach from the north late
Thursday night with a chance of showers, but confidence on
impacts is low at this time.

Periods of sub-VFR conditions are possible Friday into Sunday with a
boundary lingering over our area, followed by a cold front on
Sunday.

&&

.MARINE...
Northwest winds through this morning should remain below SCA
criteria as high pressure moves overhead. Low pressure will
pass by to the south tonight through Wednesday, with winds
becoming onshore. An SCA may be needed for portions (if not all)
of the waters late tonight through midday Wednesday, but
condfidence is a little low depending on the strength of the
low. SCA conditions may be reach again with northerly winds
late Wednesday and Wednesday night. High pressure will provide
lighter winds for Thursday-Thursday night.

Periods of Small Craft Advisory are possible between Friday and
Sunday with frontal boundaries impacting our area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...IMR
AVIATION...ADS/IMR
MARINE...ADS/IMR
Hazardous weather outlook, Mar 23, 7:37 AM EST, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
837 AM EDT Mon Mar 23 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
837 AM EDT Mon Mar 23 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
837 AM EDT Mon Mar 23 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Rockingham

When
March 24, 4:11 AM EST to 9:00 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Dense Fog, Page

When
March 24, 4:11 AM EST to 9:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Dense Fog, Albemarle

When
March 24, 4:11 AM EST to 9:00 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Dense Fog, Greene

When
March 24, 4:11 AM EST to 9:00 AM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Dense Fog, Madison

When
March 24, 4:11 AM EST to 9:00 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Dense Fog, Orange

When
March 24, 4:11 AM EST to 9:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Northern Virginia Blue Ridge

When
March 24, 4:11 AM EST to 9:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882047, 882048, 882049, 882050, 882051, 882052, 882053.